Are my dental problems a result of the medications I take for my lupus?
Many of the medications prescribed to manage lupus can cause complications, including oral health problems. For example, prescribed steroids suppress the immune system and can increase one’s risk of an oral fungal infection and poor wound healing. Drugs such as hydroxychloroquine (Plaquenil) and methotrexate may themselves cause oral sores or ulcerations. If you also have Sjögren’s syndrome, you may experience dryness of the mouth as a result of reduced flow of saliva. This can increase one’s risk of a variety of oral maladies, including oral infections (cavities, gum disease, fungal infection) and difficulty with speaking, eating and swallowing. It is important for everyone to take care of their oral health and see a dentist regularly, especially if you have lupus. If you are experiencing oral complications, consult with your dentist.
Medically reviewed on March 03, 2014Submit a Question to the Experts